Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 180, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 10, 2009, 10:37 PM CDT for Choctaw County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 10, 2009, 10:37 PM CDT (03:37 UTC)
- Expired
- May 10, 2009, 11:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Choctaw County, AL
The radar
The Mobile radar (KMOB), 162 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 7:50 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 3.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 110337
SVRMOB
ALC023-110415-
/O.NEW.KMOB.SV.W.0180.090511T0337Z-090511T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1037 PM CDT SUN MAY 10 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
THIS INCLUDES THE CITY OF BUTLER...
* UNTIL 1115 PM CDT
* AT 1034 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS NEAR BUTLER...MOVING EAST AT 35
MPH.
* THE SEVERE THUNDERSTORM WILL BE...
9 MILES SOUTH OF JACHIN BY 1040 PM CDT...
NEAR MT STERLING...8 MILES SOUTH OF ROBJOHN AND 9 MILES NORTH OF ARARAT
BY 1045 PM CDT...
NEAR LAVACA...8 MILES SOUTH OF CHOCTAW CITY AND 9 MILES SOUTH OF DEAS BY
1050 PM CDT...
8 MILES SOUTH OF PENNINGTON AND 9 MILES SOUTH OF NAHEOLA BY 1055 PM
CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3231 8792 3229 8793 3230 8795 3230 8798
3228 8801 3216 8800 3214 8804 3209 8804
3206 8811 3201 8811 3202 8808 3199 8806
3196 8807 3196 8811 3194 8812 3189 8847
3231 8826
TIME...MOT...LOC 0336Z 274DEG 28KT 3211 8823
$$1 follow-up statement
000
WWUS54 KMOB 110409
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1109 PM CDT SUN MAY 10 2009
ALC023-110417-
/O.EXP.KMOB.SV.W.0180.000000T0000Z-090511T0415Z/
CHOCTAW AL-
1109 PM CDT SUN MAY 10 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHOCTAW COUNTY
WILL BE ALLOWED TO EXPIRE AT 1115 PM CDT...
THE STRONG TO SEVERE THUNDERSTORMS HAVE MOVED EAST OF COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY
MORNING FOR PARTS OF SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.
LAT...LON 3231 8792 3229 8793 3230 8795 3230 8798
3228 8801 3216 8800 3214 8804 3209 8804
3206 8811 3201 8811 3202 8808 3199 8806
3196 8807 3196 8811 3194 8812 3189 8847
3231 8826
TIME...MOT...LOC 0407Z 274DEG 28KT 3209 8794
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:45 PM CDT, 1 hour 52 minutes earlier.
Area forecast discussion, May 10, 8:45 PM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 845 PM CDT SUN MAY 10 2009 .UPDATE...UPDATED ZONES AND GRIDS TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 287 IN EFFECT UNTIL 1 AM TONIGHT FOR PORTION OF INTERIOR SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. AN MCS CONTINUES TO PROPAGATE ESE TOWARD THE REGION AND THE AIRMASS ACROSS THE AREA REMAINS FAIRLY UNSTABLE PER 00Z SOUNDINGS. THUS WILL HAVE TO MONITOR OUR NORTHWEST ZONES ESPECIALLY FOR SEVERE THUNDERSTORMS THIS EVENING. THE THUNDERSTORMS ARE EXPECTED TO GRADUALLY WEAKEN THE FARTHER EAST THEY GO AS DIURNAL COOLING CONTINUES...HOWEVER THE MESOSCALE ORGANIZATION OF THIS SYSTEM WILL ALLOW IT TO MAINTAIN ITSELF LONGER THAN NORMAL DIURNAL THUNDERSTORMS. 13/JC PREVIOUS DISCUSSION... .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)FIRST THINGS FIRST...TAKING A LOOK AT THE CURRENT SITUATION ACROSS THE CONUS AND SURROUNDING AREAS...A RELATIVELY ZONAL FLOW WAS NOTED OVER MOST OF THE CONUS...NORTH OF HIGH PRESSURE STRETCHING WEST-EAST FROM BAJA TO THE CARIBBEAN. OVER THE NORTHERN QUARTER OF THE CONUS TO OVER CA...A MORE AMPLIFIED PATTERN WAS NOTED...WITH A RIDGE STRETCHING NORTH OVER WESTERN CA...AND A TROUGH OVER EASTERN CA. SEVERAL RIPPLES WERE MOVING THROUGH THE ZONAL FLOW OVER THE CONUS...WITH THE FIRST MOVING OVER THE LOWER/MID MISS RIVER VALLEY AT THIS TIME. MORE IS NOTED OVER THE US ROCKIES. A SEMI STATIONARY SURFACE BOUNDARY HAS PUSHED SOUTH...TO THE NORTHERN FRINGES OF THE FA THIS AFTERNOON. SOME CONVECTION HAS FIRED ALONG AND NORTH OF THE THIS SURFACE BOUNDARY AT THIS TIME. FOR TONIGHT THROUGH MONDAY...AS THE ENERGY OVER THE FA THIS AFTERNOON INTO TONIGHT....SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THIS EVENING. GUIDANCE IS PRETTY CONSISTENT IN THE PRECIP ENDING BY 06Z. THIS PRECIP AND OVERNIGHT COOLING IS EXPECTED TO ALLOW THE SURFACE BOUNDARY TO SHIFT SOUTHWARDS LATER TONIGHT INTO MONDAY. AS MORE ENERGY APPROACHES THE AREA MONDAY INTO MONDAY EVENING...ANOTHER ROUND OF SHRA/TSRA IS EXPECTED MONDAY AFTERNOON. WITH THE SOUTHWARD SHIFT THE BOUNDARY OVERNIGHT...A GREATER CHANCE OF SHRA/TSRA OVER THE MARINE FA IS POSSIBLE. FOR MONDAY NIGHT THROUGH TUESDAY NIGHT...THE ONGOING ACTIVITY MONDAY EVENING AND ANOTHER ROUND OF OVERNIGHT COOLING WILL PUSH THE SURFACE BOUNDARY OVER THE NORTHERN GULF INTO TUESDAY MORNING. GUIDANCE IS PRETTY CONSISTENT IN CUTTING OFF THE RAIN RELATIVELY EARLY MONDAY EVENING. HAVE A HARD TIME BELIEVING THIS...WITH GOOD MOISTURE AVAILABLE AND A SURFACE BOUNDARY IN THE AREA. .LONG TERM...(WEDNESDAY ON - FROM PREVIOUS)THE STALLED BOUNDARY WILL DISSIPATE BY THE MID WEEK AS A WEAK SURFACE RIDGE REFORMS OVER THE SOUTHEAST STATES. A LIGHT SOUTHERLY FLOW WILL MAINTAIN ABOVE NORMAL PRECIPITABLE WATER VALUES THROUGH THE EXTENDED PERIOD. MOSTLY CLOUDY TO PARTLY SUNNY SKY CONDITIONS ARE EXPECTED EACH DAY. WEAK UPPER LEVEL IMPULSES WILL ALSO MOVE OVER THE FORECAST AREA ALONG THE NORTHERN PERIPHERY OF AN UPPER HIGH OVER THE CENTRAL GULF. ISOLATED TO SCATTERED (MAINLY AFTERNOON AND EVENING) SUMMER-LIKE SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. HIGH TEMPERATURES WILL BE RIGHT AROUND NORMAL...WITH LOWS SLIGHTLY ABOVE NORMAL. /22 && .AVIATION...FOR THE 18Z ISSUANCE STAYED WITH PREVAILING VFR CONDITIONS FOR THE NEXT 24 HOURS WITH TEMPO GROUPS FOR LATE NIGHT INTO EARLY MORNING LIGHT FOG AT MOB AND BFM. /29 && .MARINE...A LIGHT ONSHORE FLOW CONTINUES THROUGH MONDAY WHILE A WEAK FRONTAL BOUNDARY OVER THE GULF COASTAL STATES SHIFTS GRADUALLY SOUTHWARD. THE FRONTAL BOUNDARY MOVES INTO THE MARINE AREA MONDAY NIGHT WITH A LIGHT OFFSHORE FLOW IN THE WAKE OF THE FRONT. THE FRONT RETURNS NORTHWARD ON TUESDAY AS A SYSTEM ADVANCES ACROSS THE PLAINS. LIGHT ONSHORE WINDS PREVAIL IN THE WAKE OF THE FRONT. /29 && .FIRE WEATHER...A SOUTHWARD SAGGING SURFACE BOUNDARY WILL PROVIDE THE FOCUS FOR RAIN INTO THE COMING WEEK...WITH THE GREATEST CHANE FOR RAIN OVER NORTHERN AREAS...SPREADING SOUTHWARD INTO MONDAY. VERY WARM TEMPERATURES WILL CREATE A DEEP BOUNDARY LAYER...THOUGH RELATIVELY LIGHT WINDS IN THE MIXING LAYER WILL KEEP DAYTIME DISPERSIONS FROM RISING TOO HIGH. THE SOUTHWARD SAGGING BOUNDARY WILL MAKE MIXING LAYER WIND DIRECTIONS HARD TO PIN DOWN...MAINLY IN THE MONDAY INTO TUESDAY TIME FRAME. OVERNIGHT PATCH FOG IS EXPECTED TO DEVELOP OVER MOST AREAS...MAINLY AFTER MIDNIGHT...THEN MIX OUT AFTER SUNRISE. && .PRELIMINARY POINT TEMPS/POPS... MOBILE 69 86 67 84 67 / 20 50 20 30 20 PENSACOLA 72 86 70 82 70 / 10 40 20 30 20 DESTIN 73 84 72 82 71 / 10 40 10 30 10 EVERGREEN 66 84 64 83 63 / 20 70 20 30 20 WAYNESBORO 66 81 62 83 64 / 30 60 20 40 20 CAMDEN 66 83 63 82 63 / 30 70 20 30 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. && 29/16
Hazardous weather outlook, May 10, 9:45 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MOBILE AL 945 PM CDT SUN MAY 10 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-111200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 945 PM CDT SUN MAY 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...TONIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS PORTIONS OF THE AREA THROUGH LATE EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...ADDITIONAL THREATS WILL BE LARGE HAIL AND VERY HEAVY RAIN THAT COULD CAUSE SOME FLOODING OF LOW LYING AND OTHER FLOOD PRONE AREAS. THESE THUNDERSTORMS ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. THERE IS A MODERATE RISK OF RIP CURRENTS ON AREA BEACHES THIS AFTERNOON DUE TO A LARGE TIDAL RANGE...AN OUTGOING TIDE AND A MODERATE SOUTH WIND. A FLOOD WARNING REMAINS IN EFFECT FOR THE TOMBIGBEE RIVER IN CHOCTAW...CLARKE AND WASHINGTON COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY THROUGH SATURDAY. SOME STORMS MAY BECOME STRONG TO SEVERE...MAINLY DURING AFTERNOON AND EARLY EVENING HOURS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS FOR SEVERE WEATHER IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, May 10, 10:22 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1022 PM CDT SUN MAY 10 2009 MSZ075-076-110415- PERRY-GREENE- INCLUDING THE CITIES OF...LEAKESVILLE AND NEW AUGUSTA... 1022 PM CDT SUN MAY 10 2009 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PERRY AND GREENE COUNTIES THROUGH 1115 PM... AT 1019 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM 9 MILES NORTH OF RICHTON TO 14 MILES WEST OF BELLEVILLE...MOVING EAST AT 25 MPH. THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND... RUNNELSTOWN...BELLEVILLE...RICHTON...MAHNED...NEW AUGUSTA AND JANICE THROUGH 1115 PM CDT. THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR BOTH PERRY AND GREENE COUNTIES...AS WELL AS FOR A LARGE PART OF SURROUNDING SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA. RESIDENTS SHOULD BE ON THE ALERT FOR POSSIBLE WARNINGS.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 9:39 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 66 min |
| May 10, 10:42 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 43 min |
| May 11, 2:46 PM CDT | Special Marine Warning | MOB | 39 min | |
| May 11, 5:48 PM CDT | Severe Thunderstorm Warning | MOB | Clarke, Monroe | 43 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.